Alert archive / New York / Flash Flood Warnings in 2003
Flash Flood Warning 19, NWS New York, NY
NWS New York, NY issued this flash flood warning at Aug 11, 2003, 11:37 AM EDT for Orange County, New York. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2003, 11:37 AM EDT (15:37 UTC)
- Expired
- Aug 11, 2003, 1:00 PM EDT
- In force
- 83 min
- Issued by
- NWS New York, NY
- Area
- Counties, with a storm outline in the text
County Orange County, NY
The radar
The Albany radar (KENX), 136 km from the middle of the area, began a volume at 15:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 3.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 619 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 468 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KOKX 111540 FFWOKX NYC071-111700- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE UPTON NY 1137 AM EDT MON AUG 11 2003 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * FLASH FLOOD WARNING FOR... ORANGE COUNTY IN SOUTHEAST NEW YORK * UNTIL 100 PM EDT * AT 1136 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN NEAR CHESTER...MOVING NORTHEAST AT 10 MPH. RAINFALL RATES OF UP TO TWO INCHES AN HOUR IS POSSIBLE IN THE WARNED AREA. * THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR... 5 MILES NORTHWEST OF MONROE AROUND 1150 AM HAMPTONBURG AROUND 1155 AM 7 MILES SOUTHEAST OF MONTGOMERY AROUND 1235 PM NEW WINDSOR AND 7 MILES SOUTHEAST OF WALDEN AROUND 1255 PM GARDNERTOWN AND NEWBURGH AROUND 100 PM SOME OTHER LOCATIONS IN THE WARNING INCLUDE FLORIDA AND PINE ISLAND. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. LAT...LON 4132 7460 4119 7435 4148 7399 4159 7418
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 9:45 AM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, Aug 11, 9:45 AM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 945 AM EDT MON AUG 11 2003 .SHORT TERM...ALL INGREDIENTS POINT TO THE POTENTIAL OF ADDITIONAL SCATTERED FLASH FLOODING THIS AFTERNOON...MAINLY ALONG AN AXIS JUST WEST AND NORTH OF NYC. HOWEVER...WITH CONVECTION MOVING NORTH OFF THE MD/DE COAST...WHICH IS ALSO AIDED BY THE MAIN JET AXIS EXTENDING SOUTH ACROSS CENTRAL VA...I CANNOT RULE OUT HEAVY RAINFALL EVEN ALONG THE COAST. BASED ON THIS MORNINGS OKX UPPER AIR SOUNDING... THE PRECIPITABLE WATER CONTENT INCREASED TO 1.94 INCHES AND THE MEAN STORM SPEED IS LESS THAN 10 KNOTS. FOR THESE REASONS...THE FLOOD WATCH WILL BE CONTINUED ACROSS THE ENTIRE REGION. UNDER MOSTLY CLOUDY SKIES...SURFACE TEMPERATURES WILL RISE SLOWER THAN FORECAST IN OUR GRIDS. I WILL THEREFORE TWEAK TEMPERATURE GRID FORECASTS FOR TODAY. A MINOR UPDATE WILL BE ISSUED WITHIN 30 MINUTES. && **********THIS IS THE 220 AM AREA FORECAST DISCUSSION************** .DISCUSSION...SCATTERED SHOWERS FIRING AGAIN AND PUTTING DOWN SOME SIGNIFICANT RAINFALL AMOUNTS. THIS IS LIKELY TO OCCUR AT JUST ABOUT ANY LOCATION AT ANY TIME WITHIN MY FORECAST AREA AND THEREFORE BELIEVE IT IS PRUDENT TO JUST GO AHEAD AND ISSUE A FLOOD WATCH FOR THE ENTIRE REGION ON THIS PACKAGE. FLASH FLOOD WARNINGS APPEAR LIKELY AGAIN TODAY...POSSIBLY EVEN ON THIS SHIFT. THE WATCH WILL PROBABLY REMAIN UP FOR A GOOD SPELL UNTIL THIS WEATHER PATTERN BREAKS WHICH NOW APPEARS TO BE PUT OFF UNTIL NEARLY NEXT WEEKEND. && .HYDRO...ALREADY TOUCHED ON THIS THAT WE ARE GOING TO CONTINUE TO LOOK FOR SOME VERY HEAVY RAINS...ALTHOUGH PROBLEMS WITH THESE SHOULD BE LOCALIZED. && .AVIATION...SAME PATTERN...SAME STORY. IFR/MVFR CONDS EARLY THIS MORNING IMPROVING TO HIGH MVFR/LOW VFR MID TO LATE MORNING. CIGS/VSBYS LOCALLY LOWER IN BRIEF HEAVY SHOWERS JUST ABOUT ANY TIME THROUGHOUT THE TAF PD. && .MARINE...SCA REMAINS UP FOR TODAY. SEAS CURRENTLY RUNNING AROUND 6 FT. LOOKS LIKE WEALL HAVE A SHOT AT LOWERING THE SCA FLAG BEFORE THE NEXT 48-60 HOURS ARE UP AS LONG SLY FETCH BREAKS DOWN A BIT AND BECOMES MORE SWLY. && .RADAR...WILL CONTINUE WITH THE TROPICAL Z-R RELATIONSHIP. && ********************************************************************* .OKX... CT...FLOOD WATCH FOR 005>012. NJ...FLOOD WATCH FOR 002>006-011. NY...FLOOD WATCH FOR 067-081. MARINE...SCA FOR ROUGH OCEAN SEAS...ANZ355-353-350. GC
Hazardous weather outlook, Aug 11, 4:14 AM EDT, 7 hours 23 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-120900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 414 AM EDT MON AUG 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY A FLOOD WATCH HAS BEEN POSTED FOR THE ENTIRE REGION AS LOCALLY HEAVY RAIN IS EXPECTED AGAIN. IN ADDITION...A SMALL CRAFT ADVISORY CONTINUES FOR THE ATLANTIC COASTAL WATERS FOR ROUGH SEAS. .DAYS TWO THROUGH SEVEN... LOCALLY HEAVY RAIN MAY STILL THREATEN THE AREA THROUGH A GOOD PORTION OF THE WEEK. THE SMALL CRAFT ADVISORY MAY CONTINUE THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Aug 11, 6:02 AM EDT, 5 hours 35 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
602 AM EDT MON AUG 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 AM BERGENFIELD NJ FLASH FLOODS
08/11/03 BERGEN SEVERAL ROADWAYS
FLOODED REPORTED BY
SPOTTERThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 1:00 PM EDT | Flash Flood Warning | OKX | Orange | 60 min |
Nearby
Flash Flood Warnings in New York, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.